Hail, Boone
- When
- May 13, 1:07 PM CST
- Where
- Boone County, 3 mi NNE of Columbia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -92.309
Upper level low slowly tracked to the east across southern Missouri. It triggered some showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Upper level low slowly tracked to the east across southern Missouri. It triggered some showers and thunderstorms. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 11:50 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1250 PM CDT FRI MAY 13 2011 .DISCUSSION... /429 AM CDT FRI MAY 13 2011/ REMNANTS OF THE MCS SHOULD BE PUSHING E-SE OF THE CWA BY 12Z FRI. UPPER LEVEL LOW OVER ERN KS WILL MOVE SEWD TO S CNTRL MO BY 00Z SAT WHILE CDFNT CURRENTLY EXTENDING FROM ERN WI SW THROUGH NERN KS MOVES SEWD THROUGH THE FORECAST AREA TODAY. ALTHOUGH THE OPERATIONAL MODELS GENERATE PRECIPITATION OVER MUCH OF OUR AREA THIS MRNG PREFER THE 4 KM NCEP WRF MODEL WHICH HAS MORE DIURNALLY DRIVEN CONVECTION FOR THIS AFTN. ALTHOUGH IT INITIALLY DEVELOPS MOST OF THE CONVECTION ACROSS SERN MO EARLY THIS AFTN IT EVENTUALLY GENERATES MORE CONVECTION ACROSS MUCH OF THE FORECAST AREA BY LATE AFTN. AS HAS BEEN THE CASE THE LAST COUPLE OF DAYS THE MODELS HAVE NOT DONE A VERY GOOD JOB ON THE THE TIMING AND LOCATION OF THE SHOWERS/STORMS. THE MODELS ARE A LITTLE MORE CONSISTENT FOR TGT IN PLACING MOST OF THERE QPF FROM W CNTRL IL SW TO CNTRL MO...MAINLY NW OF STL. THIS SEEMS REASONABLE AS THIS LOCATION IS N-NW OF THE UPPER AND ASSOCIATED WEAK SFC LOW WHICH WILL MOVE TO SRN IL WRN KY BY 12Z SAT. A GRADUAL COOLING TREND CAN BE EXPECTED AS THE MODELS BRING COOLER AIR INTO THE AREA BEHIND THE SFC CDFNT/850 MB TROF WITH THE 850 MB 8 DEGREE C ISOTHERM ADVECTING EWD TO STL BY 12Z SAT. SHOWERS WILL CONTINUE ON SAT MAINLY FROM THE MISSISSIPPI RIVER EWD AS THE UPPER/SFC LOW CONTINUE MOVING EWD. WITH PLENTY OF LOW LEVEL CLOUDS AND N-NWLY LOW LEVEL WINDS MAX TEMPERATURES WILL BE WELL BELOW NORMAL FOR MID MAY ON SAT. MAY HAVE A BRIEF BREAK IN THE PRECIPITATION FOR MOST OF THE AREA SAT NGT BUT ANOTHER UPPER LEVEL LOW IS FORECAST TO DROP SEWD THROUGH NRN AND ERN PORTIONS OF MO ON SUN. MORE SHOWERS ARE EXPECTED FOR AT LEAST THE NRN AND ERN PORTION OF THE AREA SUN AND SUN NGT. IT FINALLY LOOKS LIKE THE POTENTIAL FOR RAIN WILL END BY MON...BUT A PROLONGED COOL PATTERN IS EXPECTED FOR AT LEAST THE EARLY PORTION OF THE NEXT WORK WEEK WITH THE UPPER LEVEL LOW REMAINING JUST EAST OF THE FORECAST AREA. GKS && .AVIATION... /1250 PM CDT FRI MAY 13 2011/ UPPER LEVEL LO WILL PASS THRU SRN MO TODAY AND EARLY TONIGHT AND THEN DRIFT INTO THE LOWER OH VALLEY LATER TONIGHT. ANOTHER UPPER LEVEL LO WILL ENTER THE PICTURE FROM THE NW LATE TONIGHT AND SATURDAY AND WILL EVENTUALLY MERGE WITH THE LOWER OH VALLEY LO. THIS PRESENTS A COMPLEX FORECAST OVER THE NEXT 24-30HRS...BUT BELIEVE THE BEST RAIN CHCS FOR COU AND THE STL METRO TERMINALS WILL BE WITH CLOSEST APPROACH OF THE FIRST UPPER LEVEL LO THIS AFTERNOON AND EARLY THIS EVENING AND HAVE TIMED ACCORDINGLY WITH TEMPO GROUPS. AFTER THAT...HAVE PERSISTENT VCSH AS AREAS AND PATCHES OF RAIN WILL THEN DEVELOP ON THE BACKSIDE FOR THE REMAINDER OF THE TAF PERIOD. WHAT WILL ALSO MOVE IN AND DEVELOP LATER TODAY WILL BE LO CLOUDS. STRONG EVIDENCE OF IFR CIGS FOR LATER TONIGHT AND MUCH OF SATURDAY...AND HAVE INTRODUCED WITH THIS SET. WENT OPTIMISTIC LATER ON SATURDAY AS CURRENT CIGS TO THE N AND W OF THE LO ARE LARGELY LO-END MVFR...AND BELIEVE A REPEAT WILL OCCUR ON SATURDAY. GUSTY NWLY SFC WNDS WILL DEVELOP ON THE BACKSIDE OF THE SFC SYSTEM. SPECIFICS FOR KSTL...RAIN SHOULD HOLD OFF UNTIL UPPER LO GETS CLOSER LATER THIS AFTN AND AFTER THAT...RAIN CHCS WILL BE HARD TO GET A GOOD HANDLE ON SO USED VCSH THEREAFTER. BUILD IN LO IFR CIGS ONCE THE SFC LO STARTS TO PULL AWAY...AND THEN KEEP IN THRU ALL OF SATURDAY MORNING. BUT WAS OPTIMISTIC ON GETTING ABOVE 1KFT ON SATURDAY AFTN GIVEM WHAT WE ARE CURRENTLY SEEING FROM THAT QUADRANT OF THE LO. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 534 AM CDT FRI MAY 13 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 534 AM CDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TODAY WITH A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES THROUGH SOUTHERN PORTIONS OF MISSOURI AND ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS A PORTION OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS WHERE A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 3 ESE MIDWAY 38.97N 92.40W
05/12/2011 M4.00 INCH BOONE MO TRAINED SPOTTER
&&
BYRDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 124 PM CDT FRI MAY 13 2011 MOZ041-042-050-131915- AUDRAIN MO-BOONE MO-CALLAWAY MO- 124 PM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUDRAIN...NORTHWESTERN CALLAWAY AND NORTHEASTERN BOONE COUNTIES UNTIL 215 PM CDT... AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MURRY...OR 10 MILES SOUTH OF CENTRALIA...MOVING SLOWLY EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HATTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL HALLSVILLE 39.12N 92.22W
05/13/2011 E0.25 INCH BOONE MO PUBLIC
HAIL WAS SLIGHTLY SMALLER THAN PEA SIZED...RELAYED BY
COLUMBIA EOC
&&
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 142 PM CDT FRI MAY 13 2011 MOZ072-073-084-099-131945- CRAWFORD MO-IRON MO-REYNOLDS MO-WASHINGTON MO- 142 PM CDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...NORTHERN REYNOLDS...IRON AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 245 PM CDT... AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR COURTOIS...OR 18 MILES SOUTHWEST OF POTOSI...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POTOSI... MINERAL POINT... BELGRADE... CALEDONIA... SHIRLEY... LATTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 5 SSW HATTON 38.96N 92.06W
05/13/2011 E0.25 INCH CALLAWAY MO EMERGENCY MNGR
PEA SIZED HAIL OBSERVED ON INTERSTATE 70 NEAR MILE
MARKER 140.
&&
JPThe St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320225, 320227, 320228, 320229.